Alert archive / Washington / Blizzard Warnings in 2024
Blizzard Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this blizzard warning at Nov 18, 2024, 12:59 PM PST. It took effect at Nov 19, 2024, 4:00 PM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2024, 12:59 PM PST (20:59 UTC)
- In effect from
- Nov 19, 2024, 4:00 PM PST
- Expired
- Nov 20, 2024, 3:18 AM PST
- In force
- 11 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
525 WWUS46 KSEW 182059 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 1259 PM PST Mon Nov 18 2024 WAZ567>569-191300- /O.NEW.KSEW.BZ.W.0002.241120T0000Z-241120T1800Z/ West Slopes North Cascades and Passes-West Slopes North Central Cascades and Passes-West Slopes South Central Cascades and Passes- Including the cities of Hamilton, Concrete, Morton, Lyman, and Darrington 1259 PM PST Mon Nov 18 2024 ...BLIZZARD WARNING IN EFFECT FROM 4 PM TUESDAY TO 10 AM PST WEDNESDAY AT OR ABOVE ELEVATIONS GREATER THAN 2500 FT... * WHAT...Blizzard conditions expected at or above elevations greater than 2500 ft. Total snow accumulations between 4 and 12 inches, with locally higher amounts over the highest peaks. Winds gusting as high as 60 mph. * WHERE...West Slopes North Cascades and Passes, West Slopes North Central Cascades and Passes, and West Slopes South Central Cascades and Passes. * WHEN...From 4 PM Tuesday to 10 AM PST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Strong winds could cause extensive damage to trees and power lines. * ADDITIONAL DETAILS...Strong east winds and slightly warmer temperatures will cause snow levels to be closer to 3000 feet through the Cascade Passes. The greatest reductions in visibility will likely occur near and east of the Cascade Crest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Prepare for possible power outages. && $$ WAZ513-191300- /O.NEW.KSEW.WW.Y.0020.241120T0000Z-241121T0000Z/ Olympics- Including the cities of Amanda Park, Grisdale, Quinault, Mount Olympus, and Hurricane Ridge 1259 PM PST Mon Nov 18 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 4 PM PST WEDNESDAY AT OR ABOVE ELEVATIONS GREATER THAN 2000 FT... * WHAT...Snow expected at or above elevations greater than 2000 ft. Total snow accumulations up to 12 to 24 inches with locally higher amounts over the highest peaks. Blizzard-like conditions are possible at times due to winds gusting as high as 50 mph. * WHERE...Olympics. * WHEN...From 4 PM Tuesday to 4 PM PST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Strong winds could cause extensive damage to trees and power lines. * ADDITIONAL DETAILS...Highest east winds will occur along the northern slopes Tuesday evening into early Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. && $$ 15
3 follow-up statements
273 WWUS46 KSEW 191207 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 407 AM PST Tue Nov 19 2024 WAZ567>569-200015- /O.CON.KSEW.BZ.W.0002.241120T0000Z-241120T1800Z/ West Slopes North Cascades and Passes-West Slopes North Central Cascades and Passes-West Slopes South Central Cascades and Passes- Including the cities of Lyman, Hamilton, Darrington, Morton, and Concrete 407 AM PST Tue Nov 19 2024 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST WEDNESDAY AT OR ABOVE ELEVATIONS GREATER THAN 2500 FT... * WHAT...Blizzard conditions expected at or above elevations greater than 2500 ft. Total snow accumulations between 4 and 12 inches, with locally higher amounts over the highest peaks. Winds gusting as high as 60 mph. * WHERE...West Slopes North Cascades and Passes, West Slopes North Central Cascades and Passes, and West Slopes South Central Cascades and Passes. * WHEN...From 4 PM this afternoon to 10 AM PST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Strong winds could cause extensive damage to trees and power lines. * ADDITIONAL DETAILS...Strong east winds with snow levels 2500 to 3000 feet in the Cascade Passes tonight into Wednesday morning. The greatest reductions in visibility will likely occur near the Cascade Crest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Prepare for possible power outages. && $$ WAZ513-200015- /O.CON.KSEW.WW.Y.0020.241120T0000Z-241121T0000Z/ Olympics- Including the cities of Grisdale, Hurricane Ridge, Quinault, Mount Olympus, and Amanda Park 407 AM PST Tue Nov 19 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST WEDNESDAY AT OR ABOVE ELEVATIONS GREATER THAN 3000 FT... * WHAT...Snow expected at or above elevations greater than 3000 ft. Total snow accumulations up to 12 to 24 inches with locally higher amounts over the highest peaks. Blizzard-like conditions are possible at times due to winds gusting as high as 50 mph. * WHERE...Olympics. * WHEN...From 4 PM this afternoon to 4 PM PST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. && $$ 44
512 WWUS46 KSEW 192326 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 326 PM PST Tue Nov 19 2024 WAZ567>569-201300- /O.CON.KSEW.BZ.W.0002.241120T0000Z-241120T1800Z/ West Slopes North Cascades and Passes-West Slopes North Central Cascades and Passes-West Slopes South Central Cascades and Passes- Including the cities of Darrington, Lyman, Concrete, Hamilton, and Morton 326 PM PST Tue Nov 19 2024 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY AT OR ABOVE ELEVATIONS GREATER THAN 2500 FT... * WHAT...Blizzard conditions expected at or above elevations greater than 2500 ft. Total snow accumulations between 3 and 12 inches with locally higher amounts over the highest peaks. Snow totals of 3 to 7 inches through the Cascade Passes. Winds gusting as high as 50 mph. * WHERE...West Slopes North Cascades and Passes, West Slopes North Central Cascades and Passes, and West Slopes South Central Cascades and Passes. * WHEN...Until 10 AM PST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Strong east winds with snow levels 2500 to 3000 feet in the Cascade Passes tonight into Wednesday morning. The greatest reductions in visibility will likely occur near the Cascade Crest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. Prepare for possible power outages. && $$ WAZ513-201300- /O.CON.KSEW.WW.Y.0020.241120T0000Z-241121T0000Z/ Olympics- Including the cities of Mount Olympus, Hurricane Ridge, Grisdale, Quinault, and Amanda Park 326 PM PST Tue Nov 19 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY AT OR ABOVE ELEVATIONS GREATER THAN 2000 FT... * WHAT...Snow expected at or above elevations greater than 3000 ft. Total snow accumulations up to 12 to 24 inches with locally higher amounts over the highest peaks. Blizzard-like conditions are possible at times due to winds gusting as high as 50 mph. * WHERE...Olympics. * WHEN...Until 4 PM PST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Strong winds could cause extensive damage to trees and power lines. * ADDITIONAL DETAILS...Highest east winds will occur along the northern slopes Tuesday evening into early Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. && $$ 15
775 WWUS46 KSEW 201118 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 318 AM PST Wed Nov 20 2024 WAZ567>569-201230- /O.CAN.KSEW.BZ.W.0002.000000T0000Z-241120T1800Z/ West Slopes North Cascades and Passes-West Slopes North Central Cascades and Passes-West Slopes South Central Cascades and Passes- Including the cities of Lyman, Morton, Hamilton, Concrete, and Darrington 318 AM PST Wed Nov 20 2024 ...BLIZZARD WARNING IS CANCELLED... Snowfall rates and winds have eased in the Cascades early this morning. The blizzard warning has been cancelled. $$ WAZ513-201230- /O.CAN.KSEW.WW.Y.0020.000000T0000Z-241121T0000Z/ Olympics- Including the cities of Grisdale, Hurricane Ridge, Quinault, Amanda Park, and Mount Olympus 318 AM PST Wed Nov 20 2024 ...WINTER WEATHER ADVISORY IS CANCELLED... Snowfall rates have eased in the Olympics early this morning. New snow totals today in the 2 to 3 inch range. $$ 44
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this blizzard warning went out at Nov 18, 10:11 AM PST, 2 hours 48 minutes earlier.
Area forecast discussion, Nov 18, 10:11 AM PST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1011 AM PST Mon Nov 18 2024
.SYNOPSIS...Cool upper level trough will keep unsettled weather in
the area into Tuesday. Very strong surface low developing well
offshore tonight and Tuesday will be about 300 miles west of the
coast late Tuesday afternoon into Tuesday night. Even with the
low well offshore damaging winds possible Tuesday night along the
coast, portions of the Strait of Juan de Fuca and in the Cascade
foothills. The low will weaken and track north Wednesday. Front
spinning out of the low moving through Wednesday. Weaker lows will
develop off the coast for the remainder of the week keeping wet
and breezy at times conditions over the area into the weekend.
&&
.SHORT TERM /TODAY THROUGH WEDNESDAY/...The latest forecast
remains on track with no updates this morning. Little change in
the pattern through tonight with the cool upper level trough
remaining overhead. Showers continuing through the overnight hours
with a chance of thunderstorms along the coast, Lower Chehalis
Valley and Southwest Interior. Snow levels hovering around 2000
feet today lowering a little tonight. Weakening orographics in the
afternoon will result in less snow accumulation for the Cascades.
Snow showers continuing into early Tuesday morning but with
lesser accumulations expected will let the Winter Storm Warning
expire at 10 am this morning. Highs today in the mid 40s. Lows
tonight mostly in the mid to upper 30s. With a little break in the
cloud cover some locations in the Southwest Interior will be near
freezing. Could see some rain snow mixed showers in the early
morning hours on some of the higher hills.
Shower activity dries up Tuesday morning. The main weather event
in this forecast package will occur Tuesday night. Very strong
surface low developing well offshore tonight into Tuesday. The
low is currently way back near 165W. Very cold air spilling out of
the Gulf of Alaska will run into warm sub tropical air around
150W tonight. Throw in a 160 knot jet core and you get
bombogenesis (a low that deepens 24 millibars or more in 24 hours).
The operational ECMWF has the surface low going from 1000 mb at
06z Tuesday near 41N/144W to 970 mb at 18z Tuesday near 44N/132W
to 950 mb at 00z Wednesday near 47N/131W. The operational GFS is a
little stronger with the low, surface pressure bottoming out at
940 mb, which gives the low a little further westward track.
Either way the low is close enough to cause damaging winds over
portions of Western Washington Tuesday night. The strongest winds
are expected along the coast, western portion of the Strait of
Juan de Fuca and the Cascade foothills. Strong easterly winds
could get further down the I-90 corridor into the Bellevue and
Lake Sammamish. Easterly gradients increasing rapidly late Tuesday
afternoon into Tuesday night. Gradients through the Strait of
Juan de Fuca, Quillayute to Bellingham, peaking around -10 mb
while the cross Cascade gradients drop down to -15 mb. Not only do
the cross Cascade gradients decrease rapidly winds aloft continue
to show good flow reversal peaking at 06z Wednesday. Model 850 mb
winds easterly at 30-40 knots while the winds at 700 mb are south
southwesterly at 40-60 knots. This flow reversal brings up the
possibility of mountain wave activity in the foothills Tuesday
night in addition to the strong easterly winds caused by the
gradients. Always hard to predict where the mountain waves will
surface if they develop. In past mountain wave events Enumclaw,
Buckley, Black Diamond and as far west as Maple Valley have been
hit by surfacing mountain waves. Will issue a high wind watch for
Tuesday night for the coast, Western Strait of Juan de Fuca, East
Puget Sound Lowlands and the Bellevue area. It will be windy
outside of these areas Tuesday night as well but just not as
strong as in the watch areas.
Front spinning out of the low spreading rain over the area
during the day Tuesday with the rain continuing Tuesday night.
Easterly gradients will help keep snow levels near pass level
Tuesday night for a few inches of new snow. Forecasting around
0.50 inches of water for Stevens and Snoqualmie pass Tuesday
night.
Low moving off to the north and weakening Wednesday. Front moving
through during the day with rain changing to showers. Winds easing
during the day. Highs warming up to near 50. Snow levels remaining
below the passes with a few more inches of new snow for the
Cascades.
.LONG TERM /THURSDAY THROUGH SUNDAY/...Extended models in good
agreement Thursday with large upper level low off the coast and
another impulse spinning out of the low moving through Western
Washington for more rain and mountain snow. Snow levels slowly
rising to the 3000 to 4000 foot range. After Thursday models
solutions are inconsistent. Another impulse spinning out of the
low Friday. The ECMWF brings this feature over Western Washington
while the GFS takes it inland mostly to the south. The GFS
ensembles are more in line with the ECMWF so will go rain at times
again Friday. The GFS continues with the idea of most of the
energy moving inland south of the area over the weekend while the
ECMWF is further north. The operational ECMWF is drier Sunday but
the ECMWF ensembles do not agree with the operational run being an
outlier. End result of all this will keep the rain likely/rain at
times forecast going into the weekend. Snow levels will remain
near at least Stevens Pass levels except down around Mount Rainier
adding to the November snowpack.
Felton
&&
.AVIATION...Zonal flow aloft as broad troughing briefly moves
through the region, with a weak shortwave ridge building through
western Washington this afternoon. Mostly MVFR conditions out
there early this morning as lingering showers continue to move
through the region, providing an excellent saturated layer for
MVFR to stick through the majority of the morning hours. Showers
will gradually taper through the day as brief ridging takes
place, with a rebound to VFR possible into the afternoon.
Surface winds generally S/SW 8 to 12 knots this morning, with
some places still seeing gusts up to 15 to 20 knots. Winds will
slightly decrease this afternoon, but still keeping up around 5
to 10 knots. Low ceilings and clouds look to return overnight.
KSEA...MVFR early this morning as residual showers remain in the
area. Some improvement is likely later this morning into the
afternoon, with a return to VFR around 15z-18z as ceilings
gradually lift. VFR is expected to stick around through the
evening, before ceilings start to fall back down to MVFR overnight
into Tuesday morning. S/SW winds this morning 10 to 15 knots with
some occasional gusts up to 20 kts. Winds will slightly lower but
maintain 8 to 12 knots into the evening.
Mazurkiewicz
&&
.MARINE...Recent buoy observations continue to show heightened
seas over the coastal waters, around 14 to 18 feet. A small craft
advisory remains over the coastal waters and has been extended
into Tuesday for heightened seas, as winds will generally be
benign.
A robust sub 960 millibar surface low will deepen over the
offshore waters Tuesday into Tuesday night, bringing significant
seas and winds over our coastal waters. Latest guidance shows
higher probabilities of Storm Force Winds over the coastal waters,
therefore, the Storm Force Watch has been upgraded to a Storm
Force Warning. Pressure gradients will also tighten over the
Strait of Juan De Fuca, with a strong south/southeast wind and
some models indicating higher gusts up to 50 kt possible. With
that, also have issued a Storm Force Watch through the Strait of
Juan De Fuca. Elsewhere, most of the interior waters show signs of
high end small craft advisory strength winds, or even gale force
(especially in the Northern Interior Waters, and possibly even the
Puget Sound). Additional headlines for these areas will be
needed.
Combined seas this morning around 14 to 18 feet, and will briefly
lower to 10 to 13 feet by late tonight. Seas will then rapidly
build upwards to around 23 to 27 feet over the coastal waters by
Tuesday evening. The highest waves (23 to 27 feet) will be mainly
in the outer water zones. In the inner water zones, can expect
seas generally around 17 to 22 feet.
Mazurkiewicz
&&
.HYDROLOGY...Precipitation over the Olympics Tuesday night into
Wednesday could push the already running high Skokomish above flood
stage Wednesday. Snow levels down to around 2000 ft during the
heaviest precipitation could limit the runoff and any flooding
chance. The flood watch for Mason county will continue. Rises also
forecast for the remainder of the rivers this week but the
combination of relatively low snow levels and the lack of heavy
mountain precipitation will keep rivers in their banks.
Felton/Bower
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Advisory until 10 AM PST this morning for
Admiralty Inlet Area-Bremerton and Vicinity-Everett and
Vicinity-Hood Canal Area-San Juan County-Seattle and
Vicinity-Southwest Interior-Tacoma Area-Western Skagit
County-Western Whatcom County.
Flood Watch from late Tuesday night through Wednesday afternoon
for Hood Canal Area-Lower Chehalis Valley Area-Olympics.
High Wind Watch from Tuesday evening through late Tuesday night
for Bellevue and Vicinity-Central Coast-East Puget Sound
Lowlands-North Coast-Western Strait of Juan De Fuca.
Winter Storm Warning until 10 AM PST this morning for West
Slopes North Cascades and Passes-West Slopes North Central
Cascades and Passes-West Slopes South Central Cascades and
Passes.
PZ...Small Craft Advisory until 10 AM PST Tuesday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-Grays Harbor Bar.
Small Craft Advisory until 4 PM PST this afternoon for West
Entrance U.S. Waters Strait Of Juan De Fuca.
Storm Watch from Tuesday morning through Wednesday morning for
Central U.S. Waters Strait Of Juan De Fuca-East Entrance
U.S. Waters Strait Of Juan De Fuca-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Storm Warning from 10 AM Tuesday to 10 AM PST Wednesday for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm.
&&The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 3:05 AM PST | Storm Watch | SEW | 11 hr | |
| Nov 18, 3:05 AM PST | Storm Warning | SEW | 55 hr | |
| Nov 18, 3:11 AM PST | High Wind Watch | SEW | 10 hr | |
| Nov 18, 12:41 PM PST | High Wind Warning | SEW | 39 hr | |
| Nov 18, 12:41 PM PST | Wind Advisory | SEW | San Juan | 39 hr |
| Nov 18, 12:59 PM PST | Winter Weather Advisory | SEW | 38 hr | |
| Nov 18, 1:50 PM PST | Gale Warning | SEW | 49 hr | |
| Nov 18, 1:50 PM PST | Small Craft Advisory | SEW | 6 days |
Nearby
Blizzard Warnings in Washington, 2024Every blizzard warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.